×

On the line geometry of rigid-body inertia. (English) Zbl 1302.70009

Summary: In this work, several classical ideas concerning the geometry of the inertia of a rigid body are revisited. This is done using a modern approach to screw theory. A screw, or more precisely a twist, is viewed as an element of the Lie algebra to the group of proper rigid-body displacements. Various moments of inertia, about lines, planes and points are considered as geometrical objects resulting from least-squares problems. This allows relations between the various inertias to be found quite simply. A brief review of classical line geometry is given; this includes an outline of the theory of the linear line complex and a brief introduction to quadratic line complexes. These are related to the geometry of the inertia of an arbitrary rigid body. Several classical problems concerning the mechanics of rigid bodies subject to impulsive wrenches are reviewed. We are able to correct a small error in Ball’s seminal treatise. The notion of spatial percussion axes is introduced, and these are used to solve a problem concerning the diagonalisation of the mass matrix of a two-joint robot.

MSC:

70E15 Free motion of a rigid body
70E60 Robot dynamics and control of rigid bodies
PDF BibTeX XML Cite
Full Text: DOI Link

References:

[1] Ball, R.S., Researches in the dynamics of a rigid body by the aid of the theory of screws, Philos. Trans. R. Soc. Lond., 164, 15-40, (1874) · JFM 06.0555.03
[2] Ball R.S.: A Treatise on the Theory of Screws. Cambridge University Press, Cambridge (1900) · JFM 31.0679.03
[3] Bottema O., Roth B.: Theoretical Kinematics. Dover Publications, New York (1990) · Zbl 0747.70001
[4] Bruchheim, A., A memoir on biquaternions, Am. J. Math., 7, 293-326, (1885) · JFM 17.0678.01
[5] Demoulin, A., Sur le complexe des droites par lesquelles on peut mener à une quadrique deux planes tangents rectangulaires, Bulletin de la Société Mathematique de France, 20, 122-132, (1892) · JFM 24.0784.03
[6] Fouret, G.: Notions Géométriques sur les Complexes et les Congruence de Droites. In: Schoenflies, A.M. Appendix to Géométrie de Mouvement, Gauthier-Villars et fils, Paris (1893)
[7] Gibson, C.G.; Hunt, K.H., Geometry of screw systems I & II, Mech. Mach. Theory, 25, 1-27, (1990)
[8] Hilbert, D., Cohn-Vossen, S.:Geometry and the Imagination, vol 87. AMS Chelsea Publishing Series, American Mathematical Society (1999) · Zbl 0047.38806
[9] Hudson R.W.H.T.: Kummer’s Quartic Surface. Cambridge University Press, Cambridge (1905) · JFM 36.0709.03
[10] Ivory, J.: On the Attractions of Homogeneous Ellipsoids. Philos. Trans. R. Soc. Lond., 345-372 (1809)
[11] Jessop C.M.: A Treatise on the Line Complex. Cambridge University Press, Cambridge (1903) · JFM 34.0702.06
[12] Laub A.J.: Matrix Analysis for Scientists and Engineers. SIAM, Philadelphia, PA (2004)
[13] Painvin, L.F.: Ètude d’un complexe du second ordre. Nouvelles Annales de Mathématiques, 2\^{}{\(e\)} série, tome 11, pp. 49-60, pp. 97-107, pp. 202-210, pp. 481-500, pp. 529-539, (1872)
[14] Rees, E.L., Line complexes in kinematics, Am. Math. Mon., 35, 296-299, (1928) · JFM 54.0823.06
[15] Salmon G.: A Treatise on the Analytical Geometry of Three Dimensions. Hodges & Figis, Dublin (1882) · JFM 17.0678.01
[16] Selig J.M.: Geometric Fundamentals of Robotics. Springer, New York (2005) · Zbl 1062.93002
[17] Selig, J.M.: The Complex of Lines from Successive Points and the Horopter. In: IEEE international conference on robotics and automation, pp. 2380-2385. Pasadena, CA (2008)
[18] Semple J.G., Kneebone G.T.: Algebraic Projective Geometry. Clarendon Press, Oxford (1952) · Zbl 0046.38103
[19] Smith C.: An Elementary Treatise on Solid Geometry. Macmillan, London (1920)
[20] Tischler, C.R., Downing, D.M., Lucas, S.R., Martins, D.: Rigid-body inertia and screw geometry. In: Proceedings of a symposium commemorating the legacy, works, and life of Sir Robert Stawell Ball upon the 100th anniversary of a treatise on the theory of screws. Cambridge (2000)
[21] Wolkowitsch D.: Sur les application de la notion de moment d’inertie en Géométrie, Memorial des Sciences Mathematiques vol. 121. Gauthier-Villars, Paris (1952) · Zbl 0048.13805
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.